Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 374, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2001, 7:19 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 27, 2001, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 27, 2001, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 144 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS54 KBMX 280019 SVRBHM ALC091-119-280045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 719 PM CDT MON AUG 27 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 745 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN SUMTER COUNTY...WITH VERY LITTLE MOVEMENT. STRONG DAMAGING WIND...SMALL HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3243 8821 3231 8806 3254 8785 3258 8795
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:55 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 27, 2:55 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 255 PM CDT MON AUG 27 2001 CURRENT RADAR LOOP INDICATES THUNDERSTORMS FIRING ACROSS NORTH AND PORTIONS OF CENTRAL ALABAMA. WEAKENING SURFACE BOUNDARY EXTENDING ACROSS SOUTHERN TENNESSEE WILL CONTINUE TO WASH OUT TONIGHT. CURRENT ACTIVITY LOCATED AHEAD OF SURFACE FRONT...IN AREA OF GOOD MOISTURE CONVERGENCE...ALONG AN UPPER LEVEL VORT AXIS. EXPECT THIS ACTIVITY TO BEGIN TO DISSIPATE AFTER SUNSET...BUT CANNOT RULE OUT POSSIBILITY OF MCS DEVELOPMENT WITH ACTIVITY CONTINUING OVERNIGHT. OUTFLOW BOUNDARIES WILL COMBINE WITH UPPER VORT AXIS...WHICH IS PROGGED TO DROP SOUTHWARD TO NEAR I-20 CORRIDOR BY TOMORROW...TO ACT AS A FOCUS FOR DEVELOPMENT FOR TOMORROW. HAVE GONE HIGHER THAN GUIDANCE POPS TCL-BHM-ANB AND NORTH. LITTLE CHANGE IN PATTERN NOTED THROUGH EXTENDED PERIOD...AND WILL CONTINUE SCATTERED AFTERNOON THUNDERSTORMS. HSV 069/089 069/090 069 6443 BHM 070/091 070/090 071 5654 MGM 072/091 072/092 072 3534 .BHM...NONE. 83
In the hours before
Special weather statement, Aug 27, 1:19 PM CDT, 6 hours before
ALZ001>050-272030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CDT MON AUG 27 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WARM...MOIST...UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE WESTERN HALF OF THE STATE. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS. PLEASE KEEP UP WITH THE LATEST WEATHER FORECASTS...STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. THE STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER 8 PM. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 1 MONTGOMERY IS 1 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Local storm report, Aug 27, 2:07 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT MON AUG 27 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 PM CENTRAL HEIGHTS AL 0.88 INCH HAIL
08/27/01 LAUDERDALE EMA REPORT FROM PUBLIC OF
NICKEL SIZE HAIL AND
STRONG WINDS.
0157 PM FLORENCE AL 0.88 INCH HAIL
08/27/01 LAUDERDALE EMA REPORT OF DIME AND
NICKEL SIZE HAIL.Local storm report, Aug 27, 2:57 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT MON AUG 27 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 PM CENTRAL HEIGHTS AL 0.88 INCH HAIL
08/27/01 LAUDERDALE EMA REPORT FROM PUBLIC OF
NICKEL SIZE HAIL AND
STRONG WINDS.
0157 PM FLORENCE AL 0.88 INCH HAIL
08/27/01 LAUDERDALE EMA REPORT OF DIME AND
NICKEL SIZE HAIL.
0207 PM LEIGHTON AL 0.88 INCH HAIL
08/27/01 COLBERT EMA REPORT OF NICKEL SIZE
HAIL AND TREES DOWN.Local storm report, Aug 27, 3:30 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT MON AUG 27 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0139 PM CENTRAL HEIGHTS AL 0.88 INCH HAIL
08/27/01 LAUDERDALE EMA REPORT FROM PUBLIC OF
NICKEL SIZE HAIL AND
STRONG WINDS.
0157 PM FLORENCE AL 0.88 INCH HAIL
08/27/01 LAUDERDALE EMA REPORT OF DIME AND
NICKEL SIZE HAIL.
0207 PM LEIGHTON AL 0.88 INCH HAIL
08/27/01 COLBERT EMA REPORT OF NICKEL SIZE
HAIL AND TREES DOWN.
0206 PM LEXINGTON AL 60 MPH WIND GUST
08/27/01 LAUDERDALE EMA REPORT ESTIMATED WIND
GUST 60-70 MPH. HAM
RADIO ANTENNA DOWN.Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.